The use of AEDs in the management of epilepsy requires an ongoing risk-benefit analysis that attempts to maximize seizure control while minimizing adverse cognitive side-effects. Although the effects of other factors on cognition are generally greater than AED effects in patients with epilepsy, the cognitive effects of AEDs are of special concern because they are iatrogenically induced. Baseline evaluation of mental functioning is essential and should be repeated whenever a change in cognitive performance is suspected. The cognitive effects of the major AEDs, including phenytoin, carbamazepine and valproate, appear modest when dosages are kept within standard therapeutic ranges and polypharmacy is avoided. Violation of these guidelines increases the risk of alterations in arousal, attention, memory and psychomotor functioning. In turn, dysfunction in these areas can contribute to deficits in higher cognitive processes. Evidence suggests that these primary and secondary deficits are relatively greater for benzodiazepines, bromide and phenobarbital. Initial studies involving the newer AEDs suggest that the cognitive profile of these drugs is favourable, but further research is required to determine their relative effects to each other and to the older AEDs. For some patients, optimal seizure management may require the use of polypharmacy or AED dosages that exceed the standard therapeutic range. In such cases, the physician should remain sensitive to the increased risk of cognitive side-effects. The impact of such effects will be greatest for those whose daily functioning requires sustained attention or psychomotor speed. Although the cognitive risks of AEDs appear rather modest for most adults, questions remain regarding the impact of AEDs on patients at extremes of age. Initial studies with children and older adults suggest that the effects of the major AEDs are comparable across the developmental lifespan. However, during the formative years of a child's intellectual development, close scrutiny should be paid to the possibility that subtle attentional or arousal deficits could contribute to cumulative deficits in learning or memory. Preliminary studies involving both animals and humans suggest that the impact of AEDs might be greatest during in utero exposure; however, additional research is required to fully delineate the long-term effects of AED exposure in this earliest period of neurodevelopment.
View details for Web of Science ID A1996WL15500012
View details for PubMedID 9068886